When is bradycardia dangerous? I'm not in good shape but have a low BPM
Hello I am 22 years old and I have a couple of problems.
First off I am really out shape due to being a couch potato for over year,
not having a job... etc.
I have been having panic attacks for which I take a low dose of betablocker (1,25mg of Nobiten).
The betablocker works great against panic attacks because it blocks the adrenalin.
When I wasn't taking a beta blocker yet, I could sometimes measure a heartrate of around 57bpm when I was laying down.
Since I'm taking this beta-blocker I can measure a heartrate of around 52bpm when laying down.
I figure that when I'm sleeping, my heartrate must definately drop below 50bpm.
A low heartrate can be a sign of physical fitness,
but trust me I'm not ;) I am kind of skinny though, even though I eat a lot.
I guess I must have a quick metabolism.
When exactly is bradycardia (a heartrate below 50bpm) dangerous?
I have asked my GP and cardiologist about this but they were not concerned.
I would like to hear some more opinions though.
If you don't have any problems like dizziness or fainting I'd say there is nothing wrong with your low HR. I think Bradycardia is defined as a (sustained?) HR below 50. Even that is not necessarily a problem, if it occurs when you are asleep, you and not physically active, and don't need the oxygen.
Some people have strong (large) cardiovascular systems, and low HR. These people are likely in a good position to excel as an athlete, especially long distance runner. But some, you it seems, are not. I used to run, and wish I had a higher capacity cardio, e.g., low rest HR.
I think the main concern about low HR is a heart stop, arrest. If you doctor thinks that is a concern consideration of a pacemaker would be in order.
Again, from what you say, and what I know, I think you should be just fine.
Even though the doctor said low heartrates on Betablocker would not be a problem for me,
I had to stop using them because even in very low doses they would make my heart beat very slow.
Sometimes during the day i felt like i was going to faint and the last day that i took it ended up giving me a very uncomfortable night.
The drug was pushing my heart to a very low HR (49) but i saw my heart kept trying to climb to a higher HR. I did not sleep much that night because my heart felt really weird.
I have 30 bpm and my cardiologist is still not worried. Bradycardia is not dangerous in any way. In fact it is safer than a normal heart. What is dangerous is other stuff.
But if the pulse drops below 30 or 25 somewhere then the back up system, the AV node, kicks in which can cause irregular rhythm. That can be uncomfortable.
But usually it is the sinus node who is the pace maker, with a rhythm of about 60 bpm. If for some reason the sinus wouldn't work the AV kicks in with its 30 bpm. If that to would go bad then there is one more back up system that beats with 15 bpm. But then you will not feel good. It might still keep you alive though.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.